Alert archive / Kentucky / Winter Storm Warnings in 2008
Winter Storm Warning 4, NWS Jackson, KY
NWS Jackson, KY issued this winter storm warning at Dec 11, 2008, 10:36 PM EST for 18 counties in Kentucky. It was in force for 4 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 11, 2008, 10:36 PM EST (03:36 UTC)
- Expired
- Dec 12, 2008, 2:35 AM EST
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
Counties Breathitt County, KY, Elliott County, KY, Estill County, KY, Floyd County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Laurel County, KY, Lee County, KY, Magoffin County, KY, Martin County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 22 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 11, 10:40 PM EST | HEAVY SNOW 4.5 | Beattyville, KY | TELEVISION MEDIA RELAYED A SPOTTER REPORT OF FOUR AND A HALF INCHES OF SNOW IN BEATTYVILLE. |
| Dec 11, 10:50 PM EST | HEAVY SNOW 5 | Beattyville, KY | NWS EMPLOYEEE MEASURED FIVE INCHES OF SNOW. |
| Dec 11, 11:02 PM EST | HEAVY SNOW 4 | 3 E Jinks, KY | A TRAINED SPOTTER MEASURED FOUR INCHES OF SNOWFALL. |
| Dec 12, 12:21 AM EST | HEAVY SNOW 0 | 2 W Lower Buffalo, KY | PUBLIC REPORTED 3.5 INCHES OF SNOW ON THE GROUND IN PINE GROVE. |
| Dec 12, 1:00 AM EST | HEAVY SNOW 6 | 3 Nnw Booneville, KY | TRAINED SPOTTER REPORTED SIX INCHES OF SNOW ON THE GROUND. |
| Dec 12, 1:05 AM EST | SNOW 2 | Jackson, KY | AN NWS EMPLOYEE MEASURED TWO INCHES OF SNOW ON THE GROUND. |
| Dec 12, 1:30 AM EST | HEAVY SNOW 4 | Burg, KY | |
| Dec 12, 1:30 AM EST | HEAVY SNOW 4 | Netty, KY | |
| Dec 12, 2:00 AM EST | SNOW 6.5 | 1 N Campton, KY | SNOW DEPTHS AVERAGED SIX AND A HALF INCHES ON THE MOUNTAIN PARKWAY EAST OF THE CAMPTON WATER RESERVOIR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1701 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -125 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KJKL 120336 WSWJKL URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 1036 PM EST THU DEC 11 2008 ...A COMPLEX STORM SYSTEM TO BRING SNOW TO EASTERN KENTUCKY TONIGHT... .AN AREA OF LOW PRESSURE MOVING NORTHEAST ALONG THE EASTERN SIDE OF THE APPALACHIANS WILL BRING SNOW ACCUMULATIONS TO THE REGION TONIGHT AS COLDER AIR MOVES IN. KYZ058-068-069-079-080-083-104-106-108-111-114-121100- /O.UPG.KJKL.WW.Y.0010.000000T0000Z-081212T1000Z/ /O.NEW.KJKL.WS.W.0004.081212T0336Z-081212T1100Z/ ESTILL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-ELLIOTT-MORGAN- WOLFE-LEE-OWSLEY- INCLUDING THE CITIES OF...IRVINE...MOUNT VERNON...MCKEE... SOMERSET...LONDON...MONTICELLO...SANDY HOOK...WEST LIBERTY... CAMPTON...BEATTYVILLE...BOONEVILLE 1036 PM EST THU DEC 11 2008 ...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST FRIDAY... ...WINTER WEATHER ADVISORY NO LONGER IN EFFECT... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 6 AM EST FRIDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. A ZONE OF HEAVY SNOW HAS DEVELOPED ACROSS THE MIDDLE OF EASTERN KENTUCKY. TOTAL SNOWFALL ACCUMULATIONS FROM 3 TO 5 INCHES ARE EXPECTED BEFORE THE SNOW TAPERS OFF BY 6 AM FRIDAY. A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. $$ KYZ107-109-110-112-113-115-119-121100- /O.UPG.KJKL.WW.Y.0010.000000T0000Z-081212T1100Z/ /O.NEW.KJKL.WS.W.0004.081212T0336Z-081212T1100Z/ JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-MARTIN- INCLUDING THE CITIES OF...PAINTSVILLE...SALYERSVILLE... PRESTONSBURG...JACKSON...HINDMAN...HAZARD...INEZ 1036 PM EST THU DEC 11 2008 ...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST FRIDAY... ...WINTER WEATHER ADVISORY NO LONGER IN EFFECT... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 6 AM EST FRIDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. A ZONE OF HEAVY SNOW HAS DEVELOPED ACROSS THE MIDDLE OF EASTERN KENTUCKY. TOTAL SNOWFALL ACCUMULATIONS FROM 3 TO 5 INCHES ARE EXPECTED BEFORE THE SNOW TAPERS OFF BY 6 AM FRIDAY. A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. $$ KYZ087-088-117-118-120-121100- /O.CON.KJKL.WW.Y.0010.000000T0000Z-081212T1100Z/ BELL-HARLAN-LESLIE-LETCHER-PIKE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN... HYDEN...WHITESBURG...PIKEVILLE 1036 PM EST THU DEC 11 2008 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST FRIDAY... A WINTER WEATHER ADVISORY FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 6 AM EST FRIDAY. EXPECT SNOWFALL ACCUMULATIONS AROUND 2 INCHES...LOCALLY UP TO 3 INCHES BEFORE THE SNOW TAPERS OFF BY 6 AM FRIDAY. LOCALLY HEAVIER AMOUNTS UP TO 4 INCHES MAY OCCUR AT ELEVATIONS ABOVE 2000 FEET. A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ KYZ044-050>052-059-060-084>086-116-121000- /O.CON.KJKL.WW.Y.0010.000000T0000Z-081212T1000Z/ FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-MCCREARY-WHITLEY- KNOX-CLAY- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...STANTON...FRENCHBURG...WHITLEY CITY... CORBIN...WILLIAMSBURG...BARBOURVILLE...MANCHESTER 1036 PM EST THU DEC 11 2008 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST FRIDAY... A WINTER WEATHER ADVISORY FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 5 AM EST FRIDAY. EXPECT SNOWFALL ACCUMULATIONS AROUND 2 INCHES...LOCALLY 3 INCHES BEFORE THE SNOW TAPERS OFF BY 5 AM FRIDAY. A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ HAL/JJ
3 follow-up statements
000 WWUS43 KJKL 120457 WSWJKL URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 1157 PM EST THU DEC 11 2008 ..A COMPLEX STORM SYSTEM HAS BROUGHT WIDESPREAD HEAVY SNOW TO EASTERN KENTUCKY TONIGHT... .AN AREA OF LOW PRESSURE MOVING NORTHEAST ALONG THE EASTERN SIDE OF THE APPALACHIANS HAS BROUGHT SNOW ACCUMULATIONS TO THE REGION TONIGHT. KYZ068-079-083-120600- /O.CAN.KJKL.WS.W.0004.000000T0000Z-081212T1100Z/ ROCKCASTLE-PULASKI-WAYNE- INCLUDING THE CITIES OF...MOUNT VERNON...SOMERSET...MONTICELLO 1157 PM EST THU DEC 11 2008 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE WINTER STORM WARNING. THE HEAVY SNOW HAS MOVED TO THE EAST OUT OF THE AREA. ONLY A TRACE OF ADDITIONAL SNOWFALL IS EXPECTED. $$ KYZ044-050-051-120600- /O.CAN.KJKL.WW.Y.0010.000000T0000Z-081212T1000Z/ FLEMING-MONTGOMERY-BATH- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE 1157 PM EST THU DEC 11 2008 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE WINTER WEATHER ADVISORY. THE HEAVY SNOW HAS MOVED TO THE EAST OUT OF THE AREA. ONLY A TRACE OF ADDITIONAL SNOWFALL IS EXPECTED. $$ KYZ058-069-080-104-106>115-119-121100- /O.CON.KJKL.WS.W.0004.000000T0000Z-081212T1100Z/ ESTILL-JACKSON-LAUREL-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD- LEE-BREATHITT-KNOTT-OWSLEY-PERRY-MARTIN- INCLUDING THE CITIES OF...IRVINE...MCKEE...LONDON...SANDY HOOK... WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE... HAZARD...INEZ 1157 PM EST THU DEC 11 2008 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM EST FRIDAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM EST FRIDAY. A ZONE OF HEAVY SNOW HAS DEVELOPED ACROSS THE MIDDLE OF EASTERN KENTUCKY. TOTAL SNOWFALL ACCUMULATIONS FROM 3 TO 5 INCHES ARE EXPECTED BEFORE THE SNOW TAPERS OFF BY 6 AM FRIDAY. A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD... AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. $$ KYZ087-088-117-118-120-121100- /O.CON.KJKL.WW.Y.0010.000000T0000Z-081212T1100Z/ BELL-HARLAN-LESLIE-LETCHER-PIKE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN... HYDEN...WHITESBURG...PIKEVILLE 1157 PM EST THU DEC 11 2008 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST FRIDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST FRIDAY. EXPECT SNOWFALL ACCUMULATIONS AROUND 2 INCHES...LOCALLY UP TO 3 INCHES BEFORE THE SNOW TAPERS OFF BY 6 AM FRIDAY. LOCALLY HEAVIER AMOUNTS UP TO 4 INCHES MAY OCCUR AT ELEVATIONS ABOVE 2000 FEET. A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ KYZ052-059-060-084>086-116-121000- /O.CON.KJKL.WW.Y.0010.000000T0000Z-081212T1000Z/ ROWAN-POWELL-MENIFEE-MCCREARY-WHITLEY-KNOX-CLAY- INCLUDING THE CITIES OF...MOREHEAD...STANTON...FRENCHBURG... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MANCHESTER 1157 PM EST THU DEC 11 2008 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST FRIDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST FRIDAY. EXPECT SNOWFALL ACCUMULATIONS AROUND 2 INCHES...LOCALLY 3 INCHES BEFORE THE SNOW TAPERS OFF BY 5 AM FRIDAY. A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ HAL/JJ
000 WWUS43 KJKL 120630 WSWJKL URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 130 AM EST FRI DEC 12 2008 ..A COMPLEX STORM SYSTEM HAS BROUGHT WIDESPREAD HEAVY SNOW TO EASTERN KENTUCKY TONIGHT... .AN AREA OF LOW PRESSURE MOVING NORTHEAST ALONG THE EASTERN SIDE OF THE APPALACHIANS HAS BROUGHT SNOW ACCUMULATIONS TO THE REGION TONIGHT. KYZ058-069-080-120730- /O.CAN.KJKL.WS.W.0004.000000T0000Z-081212T1100Z/ ESTILL-JACKSON-LAUREL- INCLUDING THE CITIES OF...IRVINE...MCKEE...LONDON 130 AM EST FRI DEC 12 2008 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE WINTER STORM WARNING. THE BANDS OF HEAVY SNOW HAVE MOVED OUT OF THE AREA. SOME ISOLATED SNOW SHOWERS WILL CONTINUE THROUGH 3 AM. LITTLE OR NO ADDITIONAL ACCUMULATION IS EXPECTED. $$ KYZ052-059-060-084-085-120730- /O.CAN.KJKL.WW.Y.0010.000000T0000Z-081212T1000Z/ ROWAN-POWELL-MENIFEE-MCCREARY-WHITLEY- INCLUDING THE CITIES OF...MOREHEAD...STANTON...FRENCHBURG... WHITLEY CITY...CORBIN...WILLIAMSBURG 130 AM EST FRI DEC 12 2008 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE WINTER WEATHER ADVISORY. THE BANDS OF HEAVY SNOW HAVE MOVED OUT OF THE AREA. SOME ISOLATED SNOW SHOWERS WILL CONTINUE THROUGH 3 AM. LITTLE OR NO ADDITIONAL ACCUMULATION IS EXPECTED. $$ KYZ104-106>115-119-121100- /O.CON.KJKL.WS.W.0004.000000T0000Z-081212T1100Z/ ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-MARTIN- INCLUDING THE CITIES OF...SANDY HOOK...WEST LIBERTY... PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG... BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...INEZ 130 AM EST FRI DEC 12 2008 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING. BANDS OF HEAVY SNOW CONTINUE TO MOVE ACROSS EASTERN KENTUCKY. TOTAL SNOWFALL ACCUMULATIONS FROM 3 TO 5 INCHES ARE EXPECTED BEFORE THE SNOW TAPERS OFF BY 6 AM FRIDAY. A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD... AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. $$ KYZ087-088-117-118-120-121100- /O.CON.KJKL.WW.Y.0010.000000T0000Z-081212T1100Z/ BELL-HARLAN-LESLIE-LETCHER-PIKE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN... HYDEN...WHITESBURG...PIKEVILLE 130 AM EST FRI DEC 12 2008 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING. BANDS OF HEAVY SNOW CONTINUE TO MOVE ACROSS PARTS OF EASTERN KENTUCKY. EXPECT SNOWFALL ACCUMULATIONS AROUND 2 INCHES...LOCALLY UP TO 3 INCHES BEFORE THE SNOW TAPERS OFF BY 6 AM FRIDAY. LOCALLY HEAVIER AMOUNTS UP TO 4 INCHES MAY OCCUR AT ELEVATIONS ABOVE 2000 FEET. A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ KYZ086-116-121000- /O.CON.KJKL.WW.Y.0010.000000T0000Z-081212T1000Z/ KNOX-CLAY- INCLUDING THE CITIES OF...BARBOURVILLE...MANCHESTER 130 AM EST FRI DEC 12 2008 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING. BANDS OF HEAVY SNOW CONTINUE TO MOVE ACROSS PARTS OF EASTERN KENTUCKY. EXPECT SNOWFALL ACCUMULATIONS AROUND 2 INCHES...LOCALLY UP TO 3 INCHES BEFORE THE SNOW TAPERS OFF BY 6 AM FRIDAY. LOCALLY HEAVIER AMOUNTS UP TO 4 INCHES MAY OCCUR AT ELEVATIONS ABOVE 2000 FEET. A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ HAL/JJ
000 WWUS43 KJKL 120735 WSWJKL URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 235 AM EST FRI DEC 12 2008 ..A COMPLEX STORM SYSTEM HAS BROUGHT WIDESPREAD HEAVY SNOW TO EASTERN KENTUCKY TONIGHT... .AN AREA OF LOW PRESSURE MOVING NORTHEAST ALONG THE EASTERN SIDE OF THE APPALACHIANS HAS BROUGHT SNOW ACCUMULATIONS TO THE REGION TONIGHT. KYZ104-106>115-119-120845- /O.CAN.KJKL.WS.W.0004.000000T0000Z-081212T1100Z/ ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-MARTIN- INCLUDING THE CITIES OF...SANDY HOOK...WEST LIBERTY... PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG... BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...INEZ 235 AM EST FRI DEC 12 2008 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE WINTER STORM WARNING. THE BANDS OF HEAVY SNOW HAVE MOVED OUT OF THE AREA. SOME ISOLATED SNOW SHOWERS WILL CONTINUE THROUGH 4 AM. LITTLE OR NO ADDITIONAL SNOW ACCUMULATION IS EXPECTED. $$ KYZ087-088-117-120845- /O.CAN.KJKL.WW.Y.0010.000000T0000Z-081212T1100Z/ BELL-HARLAN-LESLIE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN... HYDEN 235 AM EST FRI DEC 12 2008 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE WINTER WEATHER ADVISORY. THE BANDS OF HEAVY SNOW HAVE MOVED OUT OF THE AREA. SOME ISOLATED SNOW SHOWERS WILL CONTINUE THROUGH 4 AM. LITTLE OR NO ADDITIONAL SNOW ACCUMULATION IS EXPECTED. $$ KYZ086-116-120845- /O.CAN.KJKL.WW.Y.0010.000000T0000Z-081212T1000Z/ KNOX-CLAY- INCLUDING THE CITIES OF...BARBOURVILLE...MANCHESTER 235 AM EST FRI DEC 12 2008 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE WINTER WEATHER ADVISORY. THE BANDS OF HEAVY SNOW HAVE MOVED OUT OF THE AREA. SOME ISOLATED SNOW SHOWERS WILL CONTINUE THROUGH 3 AM. LITTLE OR NO ADDITIONAL SNOW ACCUMULATION IS EXPECTED. $$ KYZ118-120-121100- /O.CON.KJKL.WW.Y.0010.000000T0000Z-081212T1100Z/ LETCHER-PIKE- INCLUDING THE CITIES OF...WHITESBURG...PIKEVILLE 235 AM EST FRI DEC 12 2008 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING. BANDS OF HEAVY SNOW CONTINUE TO MOVE ACROSS PARTS OF EASTERN KENTUCKY. EXPECT SNOWFALL ACCUMULATIONS AROUND 2 INCHES...LOCALLY UP TO 3 INCHES BEFORE THE SNOW TAPERS OFF BY 6 AM FRIDAY. LOCALLY HEAVIER AMOUNTS UP TO 4 INCHES MAY OCCUR AT ELEVATIONS ABOVE 2000 FEET. A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ HAL/JJ
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this winter storm warning went out at Dec 11, 6:52 PM EST, 3 hours 44 minutes earlier.
Area forecast discussion, Dec 11, 6:52 PM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 652 PM EST THU DEC 11 2008 .SHORT TERM.../TONIGHT THROUGH FRIDAY/ DRY SLOT HAS WORKED INTO MOST OF THE FORECAST AREA WITH THE SOLID PRECIP SHIELD SHIFTING TO OUR NORTH. HAVE ALLOWED THE WSW FOR FREEZING RAIN IN THE NORTH TO EXPIRE...SINCE MOST PRECIP HAS MOVED OUT FOR THE TIME BEING...AND A CHANGEOVER TO SNOW IS CURRENTLY HAPPENING. SNOW SHOULD NOT BE ENOUGH THERE TO WARRANT AN ADVISORY. DEFORMATION ZONE/WRAP AROUND PRECIP ON BACK SIDE OF THE STORM SYSTEM WILL AFFECT THE REGION DURING THE NIGHT...ESPECIALLY THE SE PART OF THE AREA. COLDER AIR ARRIVING FROM THE NORTH IS DISPLACING THE VERY WARM ELEVATED LAYER WHICH WAS PRESENT DURING THE DAY. THIS WILL BRING THE CHANGE TO SNOW QUICKLY SE TO THE VA BORDER BY ABOUT 8 PM. THIS WILL ALLOW UP TO A COUPLE OF INCHES OF SNOW ACCUMULATION... ESPECIALLY OVER HIGH TERRAIN WHERE FREEZING TEMPERATURES ARRIVE FIRST. A WSW FOR SNOW HAS BEEN ISSUED FOR BELL TO JOHNSON COUNTY SOUTHEASTWARD FROM 6 PM TO 6 AM TONIGHT. MOISTURE IS EXPECTED TO LINGER AT LOW LEVELS BENEATH AN INVERSION ON FRIDAY...LIKELY RESULTING IN CLOUDINESS. ALTHOUGH...THE CLOUDS SHOULD BEGIN TO ERODE DURING THE DAY...ESPECIALLY IN THE WEST. .LONG TERM.../FRIDAY NIGHT THROUGH THURSDAY/ THE PERIOD SHOULD START OFF QUIET WITH HIGH PRESSURE IN CONTROL. THE HIGH WILL DRIFT EAST TO THE ATLANTIC COAST OVER THE WEEKEND. COULD BE SOME MID LEVEL CLOUDS MOVING THROUGH LATE SATURDAY AND SATURDAY NIGHT WITH A VERY WEAK H5 WAVE. THE NEXT CHANCE FOR PRECIP SHOULD ARRIVE MONDAY...AS A COLD FRONT APPROACHES FROM THE WEST. GENERALLY WENT CLOSER TO THE GFS ENSEMBLES...WHICH HAD GOOD AGREEMENT WITH HPC GUIDANCE. THE FRONT SHOULD SLIDE THROUGH MONDAY NIGHT. THE FRONT IS EXPECTED TO STALL JUST TO OUR SOUTH...WITH WAVES OF LOW PRESSURE MOVING ALONG IT FROM TIME TO TIME. IMPOSSIBLE TO TIME EACH WAVE AS IT MOVES ALONG THE FRONT...SO ENDED UP WITH A PROLONGED PERIOD OF CHANCE POPS. FOLLOWING THE ENSEMBLE TEMPERATURES...COULD BE SOME SNOW MIXING IN AT TIMES...ESPECIALLY NORTH OF THE HAL ROGERS PARKWAY...FROM TUESDAY NIGHT INTO WEDNESDAY NIGHT. OPERATIONAL RUNS OF THE ECMWF AND GFS ARE LESS FAVORABLE FOR THIS...BUT PREFER THE SLIGHTLY COOLER ENSEMBLES. && .AVIATION.../00Z TO 24Z/...UPDATED LIGHT RAIN...WITH A FEW POCKETS OF FREEZING RAIN PERSISTS ACROSS THE AREA THIS EVENING...WITH WIDESPREAD IFR TO LIFR CONDITIONS. A SURFACE LOW IS CURRENTLY MOVING THROUGH EASTERN TN. TEMPORARY FLOW AROUND FROM THE WARM SECTOR OF THE LOW HAS ALLOWED FOR A SMALL BIT OF WARM AIR ADVECTION ACROSS THE AREA. TEMPERATURES HAVE RISEN ABOUT A DEGREE OR TWO OVER THE LAST COUPLE OF HOURS. HOWEVER...AS THE LOW PASSES TO OUR EAST OVER THE NEXT SEVERAL HOURS...COLDER AIR WILL BE PULLED BACK INTO THE AREA CHANGING ANY PRECIPITATION TO SNOW. EXPECT GENERALLY IFR TO LIFR CONDITIONS TO CONTINUE AS THE CHANGEOVER OCCURS...AND SOME PATCHY -FZDZ IS POSSIBLE AS SNOW TAPERS OFF DURING THE OVERNIGHT PERIOD. MOST OF THE PRECIP SHOULD BE DONE BY FRIDAY MORNING...WITH LOW CIGS IN THE IFR RANGE LINGERING INTO EARLY AFTERNOON. && .JKL WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 AM EST FRIDAY FOR KYZ087-088-107- 109-110-112-113-115-117>120. && SHORT TERM...HAL LONG TERM....WJM AVIATION...WJM/RAY
Hazardous weather outlook, Dec 11, 5:01 PM EST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 501 PM EST THU DEC 11 2008 KYZ044-050>052-058>060-068-069-104-106-108-111-114-116-121200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-ELLIOTT-MORGAN-WOLFE-LEE-OWSLEY-CLAY- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SANDY HOOK...WEST LIBERTY...CAMPTON... BEATTYVILLE...BOONEVILLE...MANCHESTER 501 PM EST THU DEC 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. SNOW WILL FALL AT MOST LOCATIONS...BUT ANY ACCUMULATIONS SHOULD BE AN INCH OR LESS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SNOW WILL BE POSSIBLE AT TIMES TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ087-088-107-109-110-112-113-115-117>120-121200- BELL-HARLAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-LESLIE- LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN... PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN... HAZARD...HYDEN...WHITESBURG...INEZ...PIKEVILLE 501 PM EST THU DEC 11 2008 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. SNOW IS EXPECTED TONIGHT...WITH ACCUMULATIONS OF UP TO TWO INCHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SNOW WILL BE POSSIBLE AT TIMES TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TONIGHT. KYZ079-080-083>086-121200- PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX- INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE 501 PM EST THU DEC 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. SNOW IS LIKELY TONIGHT BUT ANY ACCUMULATION SHOULD BE AN INCH OR LESS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HAL
In the hours before
Local storm report, Dec 11, 9:54 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
954 PM EST THU DEC 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM HEAVY SNOW MONTICELLO 36.84N 84.85W
12/11/2008 M3.0 INCH WAYNE KY BROADCAST MEDIA
THREE INCHES OF SNOW MEASURED IN MONTICELLO BY LOCAL
RADIO STATION.
&&
RAYLocal storm report, Dec 11, 10:12 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1012 PM EST THU DEC 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM HEAVY SNOW 1 NNW BOONEVILLE 37.50N 83.69W
12/11/2008 M3.0 INCH OWSLEY KY TRAINED SPOTTER
A TRAINED SPOTTER REPORTED THREE INCHES OF SNOW ON THE
GROUND WITH TWO INCHES FALLING IN THE PAST HOUR.
&&
SCHOETTMERLocal storm report, Dec 11, 10:14 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1014 PM EST THU DEC 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM SNOW JACKSON 37.56N 83.38W
12/11/2008 M1.2 INCH BREATHITT KY NWS EMPLOYEE
AN NWS EMPLOYEE MEASURED A LITTLE OVER AN INCH OF
SNOWFALL JACKSON.
&&
SCHOETTMERLocal storm report, Dec 11, 10:25 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1025 PM EST THU DEC 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HEAVY SNOW CAMPTON 37.74N 83.55W
12/11/2008 E3.0 INCH WOLFE KY PUBLIC
3 INCHES OF SNOW REPORTED BY THE PUBLIC.
&&
RAYLocal storm report, Dec 11, 10:30 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1030 PM EST THU DEC 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM FLOOD JENKINS 37.18N 82.63W
12/11/2008 LETCHER KY COUNTY OFFICIAL
6 TO 8 INCHES OF STANDING WATER OVER PORTIONS OF HIGHWAY
80 EAST AND WEST IN THE VICINITY OF JENKINS.
&&
RAYLocal storm report, Dec 11, 10:34 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1034 PM EST THU DEC 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM FLOOD BLACKEY 37.14N 82.98W
12/11/2008 LETCHER KY LAW ENFORCEMENT
PORTIONS OF HIGHWAY 7 SOUTH NEAR BLACKEY UNDER 6 TO 8
INCHES OF STANDING WATER. WATER LEVELS HAVE STARTED TO
RECEDE. ALSO SOME STANDING WATER OVER LOW WATER CROSSINGS
IN FLEMING-NEON ALONG HIGHWAY 317.
&&
RAYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 7:15 PM EST | Flash Flood Warning | JKL | Letcher | 3 hr |
| Dec 11, 10:15 PM EST | Areal Flood Warning | JKL | Letcher | 6 hr |
| Dec 12, 1:15 AM EST | River Flood Advisory | JKL | Bell | 15 hr |
| Dec 12, 1:15 AM EST | River Flood Advisory | JKL | Whitley | 45 hr |
| Dec 12, 5:03 AM EST | Flash Flood Warning | JKL | Letcher | 3 hr |
| Dec 12, 8:14 AM EST | River Flood Advisory | JKL | Knox | 25 hr |
| Dec 12, 9:18 AM EST | Areal Flood Warning | JKL | Knox | 24 hr |
| Dec 12, 5:26 PM EST | Areal Flood Warning | JKL | Knox | 16 hr |
Nearby
Winter Storm Warnings in Kentucky, 2008Every winter storm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.